Alert archive / Minnesota / Gale Watches in 2021

Gale Watch 5, NWS Duluth, MN

November 16, 2021

NWS Duluth, MN issued this gale watch at Nov 16, 2021, 3:17 AM CST. It took effect at Nov 17, 2021, 10:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 16, 2021, 3:17 AM CST (09:17 UTC)
In effect from
Nov 17, 2021, 10:00 AM CST
Expired
Nov 16, 2021, 10:31 PM CST
In force
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale watch went out at Nov 15, 11:48 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 15, 11:48 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1148 PM CST Mon Nov 15 2021

.DISCUSSION...(This evening through Sunday)
Issued at 425 PM CST Mon Nov 15 2021

Summary: A lack of significant systems will be seen through the
forecast period with near to below normal temperatures. A few
chances of precipitation will be seen, but little to no
accumulations are expected.

High pressure was in place across the Northland this afternoon
with a trough draped along the Michigan/Wisconsin border.
Additionally, a stationary boundary was observed across the
Northern Plains to an area of low pressure in southwestern Iowa.
As this front drifts to the northeast, clouds will spread across
the area overnight. An occluded front will push through the region
for Tuesday and may bring a few scattered mixed precipitation
showers during the afternoon and evening hours for areas along and
north of US2. A warm nose with the occluded front will create the
mixed p-types of rain, sleet and snow. There is a non-zero chance
of isolated freezing rain, but surface temperatures look to be
above freezing by the time precipitation begins which will
minimize the threat. Breezy southeasterly winds will also be seen
through the day ahead of the front before turning westerly behind
the front and remaining breezy.

A large upper low will pass to our north for Wednesday and may
bring light snow showers to areas along and north of the Iron
Range through the day before tapering off overnight as the upper
trough moves east. Lake-effect snow will ramp up Wednesday night
into Thursday night from the Bayfield Peninsula into Ashland and
Iron counties. Wind vectors during this time are more westerly
than northwesterly, which would keep the bulk of the lake-effect
snow across the UP of Michigan. With water temperatures in the
upper 40s and sfc temperatures in the 20s, delta-T values will be
in excess of the 12F threshold which could lead to some robust
snowfall amounts just over the border. However, a wind vector
slightly more northwest could shift that into Iron County, so
close watch will need to be kept on this.

Additional chances for light snow showers will persist through the
weekend, but nothing significant looks to be on tap at this time.
Temperatures will run near to slightly below normal through the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1128 PM CST Mon Nov 15 2021

VFR conditions continue through tonight and Tuesday morning. An
approaching upper level trough will cause pressure gradients to
tighten aloft, causing the chance for low level wind shear Tuesday
morning for the Minnesota terminals, and for HYR in the afternoon
and early evening. Ceilings will lower to MVFR across most
terminals as the trough approaches, though BRD could see IFR
conditions tomorrow afternoon.

&&

.MARINE...
Issued at 425 PM CST Mon Nov 15 2021

Quiet conditions are expected across western Lake Superior tonight
as high pressure passes overhead. A front will approach from the
west on Tuesday leading to breezy southeasterly winds. Sustained
winds of 10 to 15 knots with gusts to 20 to 25 knots will be seen.
Strong winds of 15 to 20 knots with gusts to 25 to 30 knots will
be possible along the North Shore from Taconite Harbor to Grand
Portage. Building waves will also be seen in this area with waves
of 4 to 8 feet. Small Craft Advisories will most likely be needed
for these winds and waves. Winds will then turn southwesterly
Tuesday night and increase on Wednesday. Sustained winds of 20 to
30 knots will be seen with gusts to 30 to 40 knots. Additionally,
waves will build to 4 to 8 feet with higher waves to 10 feet
possible in the northern Apostle Islands. Gale Warnings may be
needed for Wednesday into Wednesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  22  38  29  36 /  10  20   0   0
INL  22  37  26  33 /  20  30  10  40
BRD  24  38  27  34 /   0  10   0   0
HYR  21  40  28  40 /   0  10   0   0
ASX  20  42  29  41 /   0  20  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...BJH
AVIATION...Kossen
MARINE...BJH
Hazardous weather outlook, Nov 15, 4:49 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
449 PM CST Mon Nov 15 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-162300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
449 PM CST Mon Nov 15 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed today or tonight.

LSZ121-140>148-150-162300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
449 PM CST Mon Nov 15 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty winds and building waves are likely Tuesday afternoon into
Tuesday night which could lead to conditions that may be
hazardous for small craft. Winds further increase on Wednesday
with widespread gales possible Wednesday afternoon into Wednesday
night before diminishing Thursday.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:17 AM CSTSmall Craft AdvisoryDLH3 days

Nearby

Gale Watches in Minnesota, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.